Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 2, NWS Goodland, KS

January 3, 20069 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Jan 3, 2006, 3:57 AM CST for 9 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jan 3, 2006, 12:00 PM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2006, 3:57 AM CST (09:57 UTC)
In effect from
Jan 3, 2006, 12:00 PM CST
Expired
Jan 3, 2006, 3:28 PM CST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 030957
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
257 AM MST TUE JAN 3 2006

...STRONG WESTERLY WINDS WILL DEVELOP ACROSS PORTIONS OF THE TRI
STATE AREA TODAY...

.AN UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE TRI STATE AREA
TODAY. BEHIND THIS SYSTEM STRONG WESTERLY WINDS OF 25 TO 35 MPH
WITH GUSTS UP TO 45 MPH WILL DEVELOP ACROSS PORTIONS OF EASTERN
COLORADO AND NORTHWEST KANSAS.

COZ090>092-KSZ013-027-031730-
/O.NEW.KGLD.WI.Y.0002.060103T1800Z-060104T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...GOODLAND...SHARON SPRINGS
257 AM MST TUE JAN 3 2006

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

STRONG WESTERLY WINDS WILL DEVELOP LATE THIS MORNING AND EARLY
THIS AFTERNOON. WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH WILL BE COMMON ACROSS THE ADVISORY AREA. WINDS WILL WEAKEN BY
SUNSET...BUT WILL REMAIN AT 15 TO 30 MPH THROUGH THE EVENING.

MOTORISTS SHOULD USE CAUTION WHEN DRIVING IN THE WIND ADVISORY
AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE.

$$

JRM
2 follow-up statements
000 
WWUS73 KGLD 031735
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MST TUE JAN 3 2006

...STRONG WESTERLY WINDS WILL DEVELOP ACROSS PORTIONS OF THE TRI
STATE AREA THIS AFTERNOON...

.AN AREA OF STRONG WINDS IN THE MIDDLE TO UPPER LEVELS OF THE
ATMOSPHERE WILL SLIDE ACROSS THE TRI STATE AREA THIS AFTERNOON.
THIS WILL RESULT IN STRONG AND GUSTY SURFACE WINDS ACROSS
PORTIONS OF EASTERN COLORADO AND WESTERN KANSAS. WINDS WILL
DIMINISH RAPIDLY AFTER SUNSET.

KSZ001-014-015-028-029-041-042-040000-
/O.EXA.KGLD.WI.Y.0002.060103T1800Z-060104T0000Z/
CHEYENNE KS-THOMAS-SHERIDAN-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...ST. FRANCIS...COLBY...HOXIE...OAKLEY...
QUINTER...TRIBUNE...LEOTI
1135 AM CST TUE JAN 3 2006 /1035 AM MST TUE JAN 3 2006/

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

WEST TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35
MPH WITH GUSTS TO 45 MPH. WINDS WILL DIMINISH AFTER SUNSET TO
AROUND 15 MPH.

MOTORISTS SHOULD USE CAUTION WHEN DRIVING IN THE WIND ADVISORY
AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE.

$$

COZ090>092-KSZ013-027-040000-
/O.CON.KGLD.WI.Y.0002.060103T1800Z-060104T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...GOODLAND...SHARON SPRINGS
1035 AM MST TUE JAN 3 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

WEST TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 25 TO 35
MPH WITH GUSTS TO 45 MPH. WINDS WILL DIMINISH AFTER SUNSET TO
AROUND 15 MPH.

MOTORISTS SHOULD USE CAUTION WHEN DRIVING IN THE WIND ADVISORY
AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE.

$$

DLF
000 
WWUS73 KGLD 032128
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MST TUE JAN 3 2006

COZ090>092-KSZ001-013>015-027>029-041-042-032230-
/O.CAN.KGLD.WI.Y.0002.000000T0000Z-060104T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-SHERIDAN-
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...COLBY...HOXIE...
SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI
328 PM CST TUE JAN 3 2006 /228 PM MST TUE JAN 3 2006/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

A COLD FRONT HAS MOVED THROUGH THE TRI STATE REGION AND SWEPT THE
STRONGER WINDS SOUTH OF THE AREA. ALTHOUGH NORTHWEST WINDS OF 15
TO 25 MPH WITH GUSTS TO 30 MPH WILL CONTINUE THROUGH SUNSET...THE
THREAT OF STRONGER ADVISORY LEVEL WINDS HAS ENDED FOR THE DAY. 

$$
JDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 3, 3:30 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 3, 3:30 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MST TUE JAN 3 2006

.DISCUSSION...

05Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED RIDGE AXIS ACROSS THE
CENTRAL PLAINS WITH SHORT WAVE TROUGH SLIDING ACROSS NEVADA. A FEW
LIGHTNING STRIKES WERE NOTED ACROSS CENTRAL CA EARLIER IN THE
EVENING WITH THIS WAVE. AT THE SFC DEVELOPING LEE TROUGH WAS ACROSS
EASTERN COLORADO.

OVERALL BOTH THE NAM AND GFS INITIALIZED OK ACROSS THE CONUS. ETA WAS
A BIT TO STRONG WITH H5 RIDGE AND BOTH THE GFS AND NAME ARE TO COOL
WITH H7 THERMAL RIDGE ACROSS THE HIGH PLAINS. IMPACTS OF
INITIALIZATION PROBLEMS SEEM SMALL AND GFS/NAM/UKMET AND CANADIAN ALL
VERY SIMILAR WITH SYNOPTIC PATTERN THROUGHOUT THE SHORT TERM.

TODAY-TONIGHT...MAIN FORECAST CONCERNS THROUGH THIS PERIOD WILL BE
WINDS...TEMPS AND FIRE WX CONCERNS THROUGH THE AFTERNOON. STRONG
SHORT WAVE TROUGH STILL ON TRACK TO IMPACT THE CWA TODAY...BUT AS
PREVIOUS FORECAST HAS MENTIONED LITTLE IF ANY MOISTURE IS AVAILABLE
TO THIS SYSTEM. STILL A SMALL POCKET OF H7-H6 INSTABILITY NOTED IN
AREA OF BEST LIFT (ACROSS THE NORTHEAST CWA)...BUT DEWPOINT
DEPRESSIONS IN THIS LEVEL ARE NEAR 10C...SO DRY FORECAST LOOKS GOOD
AT THIS TIME. WINDS WILL BE TRICKY AS THEY WILL BE STRONGLY TIED TO
SPEED IN WHICH INVERSION CAN BE MIXED OUT. SREF MEAN AND RUC MSLP
PROGS LEAN MORE TOWARDS THE NAM TROUGH PLACEMENT AND WILL LEAN THIS
WAY FOR WIND DIRECTION. WIND SPEEDS WILL ALSO BE TRICKY AS STRONGEST
LOW LEVEL WINDS WILL ACTUALLY BE OUT EAST WHERE GRADIENT IS TIGHTER
DURING THE MORNING AND EARLY AFTERNOON HOURS...RIGHT AROUND THE
INVERSION LEVEL. ALTHOUGH LOW LEVEL WIND SPEEDS ARE LIGHTER OUT
WEST...LAPSE RATES IN THE H85-H7 LAYER COMBINED WITH SUBSIDENCE
BEHIND THE WAVE WOULD YIELD THE BEST POTENTIAL FOR DEEP MIXING IN
THIS AREA. THE AGEOSTROPHIC FLOW WITH THE DEPARTING WAVE WILL BE
WORKING AGAINST THE PREVAILING WINDS...WHICH HAS ME A LITTLE WORRIED
THAT THINGS WILL NOT MIX 100 PERCENT EFFECTIVELY. STILL HARD TO
IGNORE THE STRONG MID LEVEL WINDS IN A NEARLY UNIDIRECTIONAL AND DRY
ADIABATIC ENVIRONMENT...SO WILL GO AHEAD AND ISSUE A SMALL WIND
ADVISORY...AND LET THE DAY SHIFT TWEAK AS NEEDED. SECOND POTENTIAL
FOR STRONG WINDS WILL BE WHEN COLD FRONT STARTS TO DROP SOUTH
PRESSURE RISES OCCUR...WHICH MIGHT EXPAND ADVISORY CONDITIONS FARTHER
NORTH AND EAST...BUT FOR NOW WILL CONCENTRATE ON AREA WHERE
CONFIDENCE IS HIGHEST.
IN ADDITION TO THE WIND...WARM AND DRY CONDITIONS MAY LEAD TO SOME
FIRE WX ISSUES. THINK MODELS AND MOS ARE OVERDOING SFC TDS TODAY
WITH DEEP MIXING IN A DRY AIRMASS AND LOWERED VALUES A FEW DEGREES
OUT WEST. RHS FALL TO JUST A FEW POINTS ABOVE RFW CRITERIA IN
CHEYENNE COUNTY CO FOR A FEW HOURS...SO FIRE DANGER WILL DEFINITELY
BE EXTREME AND WILL HAVE TO WATCH UPSTREAM DEWPOINT OBS THIS
MORNING...BECAUSE IF IT DRIES OUT A BIT MORE THAN EXPECTED WILL
LIKELY NEED A RED FLAG WARNING.

WEDNESDAY-WEDNESDAY NIGHT...ANOTHER SHORT WAVE WILL SLIDE ACROSS THE
CWA ON WEDNESDAY AFTERNOON. GFS APPEARS TO BE AN OUTLIER WITH RESPECT
TO THE STRENGTH OF THIS WAVE AND WILL KEEP FORECAST DRY.
HOWEVER...IF GFS SOLUTION DOES PAN OUT THERE IS A BIT MORE FAVORABLE
MOISTURE AND STABILITY PROFILES ACROSS THE AREA LATE THURSDAY
AFTERNOON WHICH LINE UP WELL WITH H7 FRONTOGENESIS AXIS SO THIS
FEATURE WILL NEED TO BE MONITORED.

THURSDAY-FRIDAY...FLOW BECOMES MORE AMPLIFIED ON THURSDAY AS RIDGE
REESTABLISHES ITSELF. LITTLE IN THE WAY OF SENSIBLE WX EXPECTED AS
SUBSIDENCE DUE TO THE RIDGE SHOULD KEEP ATMOSPHERE DRY. MAIN CONCERN
WILL BE THE SPEED AND DEGREE OF THE WARMUP. ANOTHER ROUND OF WINDY
CONDITIONS LOOK POSSIBLE AGAIN ON THURSDAY AS FAIRLY STRONG WINDS OF
THE SFC DURING THE AFTERNOON...AND THERMAL PROFILES LOOK LIKE
ATMOSPHERE SHOULD BE ABLE TO MIX THINGS DOWN TO THE SFC FAIRLY
EASILY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR KSZ013-KSZ027.

NE...NONE.
CO...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR COZ090-COZ091-COZ092.

&&

JRM
Hazardous weather outlook, Jan 2, 5:15 AM CST, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
415 AM MST MON JAN 2 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
515 AM CST MON JAN 2 2006 /415 AM MST MON JAN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Kansas, 2006Wind Advisories in Colorado, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.